Aa
A
A
A
Close
Bipolar Disorder Community
5.01k Members
1066198 tn?1333309028

HAIR LOSS DUE TO MEDICATIONS

ANYONE OUT THERE EXPERIENCE ANY HAIR LOSS- WHILE TAKING LAMICTAL (LAMOTRIGINE) FOR BI-POLAR DISORDER OR SEIZURE DISORDERS?  IF SO, IN WHAT DOSES AND TIME FRAMES ?

I HAVE BEEN ON IT FOR ONE YEAR NOW, AT 150 MG PER DAY.... JUST CURIOUS IF THIS COULD BE THE CULPRIT BEHIND MY HAIR LOSS..  MY HAIR HAS THINNED SO MUCH-- I CAN ALMOST SEE THRU IT...USED TO BE SO THICK- THAT I COULD NOT GET MY THUMB AND MIDDLE FINGER TO MEET AROUND A PONYTAIL....

I AM GOING TO THE DOC ON FRIDAY FOR EXAM AND LAB WORK. WILL HAVE TESTS DONE TO RULE OUT THYROID PROBLEMS....  JUST COINCIDENTAL THAT MY HAIR ISSUES HAVE SURFACED JUST SINCE I HAVE BEEN TAKING THE LAMICTAL...
13 Responses
574118 tn?1305135284
Hi

pleased to hear from you here

I had concern about hair loss and still do. In one forum there was a lady who was taking lamictal and had a hair loss, and she answered anther post of the same complaint. Being interested I kept her mail in my mailbox. Here what she replied:

""Not really sure which if any could be causing hair loss. My pdoc suggested
selenium and zinc for med induced hair loss when I started losing hair (we
thought Lamictal was the culprit but could not be sure) my hair loss stopped
immediately. I take 200mcg of selenium (not mg) and 50 mg of zinc a day."""

good luck

Avatar universal
This can be a side effect of many psych meds.  The combination of selenium and zinc to counteract it is something DOCTOROFMINDMD on youtube uses in his own treatment of patients but he says you have to have the right dose of each because too much will just make hair fall out and too little won't correct the problem.
1174019 tn?1269852999
Yeah my hair's very thin and I got a monk bald spot and it's now receding on both sides above the temples but so far the middle of my head is still covered. I've been on lamictal for almost 2 years or so. It's the only thing I've found that works. The dose was really high after the first month of ramping it up to about 400mg. Then after, I think it was 6 months or so I gradually went down to 300mg. Any less and things just aren't right in the ol noodle. I stand in front of the mirror flattening my hand over what's left of my hair to see what I'm going to look like bald. I'm very worried and I think it really ***** but I don't want to be crazy so... I was thinking of getting a tattoo there. I don't know. My mom and sister have bipolar 1 so they're hopped up on goofballs too. My mom was telling me about how lamotrigine can suck the folic acid out of your body and that's one if the causes of hair loss too. I haven't done much research on it to say it's valid. I've been in denial too much to do so even though I can see and feel it. Fool, yes that's me.
1174019 tn?1269852999
I also noticed vision problems early on. They have gotten worse fairly quickly as if late. I went to the eye doc got a prescription. Had to wait about 1 1/2 months for the VA to send them. About 2 1/2 months later I had to get another script and another pair of glasses. She said it was probably a combination of medication side effects and age. Yay!!! Goody gum drops!!!
1066198 tn?1333309028
thanks for the replies...
I went to my GP yesterday...he sumises possible thyroid dysfunction, other hormonal imbalance, LAMICTAL side effects, stress or possible other (unknown) cause...
Started off with the thyroid and other hormone testing-- as well as a CBC and CMP to check all blood counts and metabolic processes...  we should have results back by next Wednesday... then go from there.... although my symptoms are classic hypothyroid signs... he is concerned there could also be other causes as well...
I will keep posted updates as I get them... Thanks for input and concern...

and Adel--- HI!! how have you been ??? PM me if you'd like!
700590 tn?1279942279
I had a huge problem with hair loss a number of years ago. I'd clog the shower drain and wake up to heaps of strands on my pillow. I have somewhat fine hair but loads of it so it appeared quite thick. My hair dresser couldn't believe what was happening (no, I didn't share my health status). Along with grinding and breaking teeth, I was also losing my hair... great things to happen to a delicate psyche! Anyway, my thyroid was low-ish (thank you lithium) but I think the hair loss was primarily due to Depacote.

Like adel_ezz, I also found taking zinc,selenium and liquid silica (a little chalky and viscus but tasteless) very helpful. I am no longer on anti seizure medication and my hair is back to normal.
1211960 tn?1272974502
Not sure if this has been mentioned previously but Centrium Silver has been known to help with hair loss.
Avatar universal
My daughter takes 125 mg twice a day of lamictal. I'm a hairstylist and *finally* looked it up to see it that is why her hair has thinned so much. She's been on it for about 3 1/2 yrs. Her hair is terribly thin. I will ask her Dr about it next time we go in,....  I sure hope maybe we can start weaning her off and see if she would be seizure-free. She also has autism and is 22 years old. I'm hilighting it again to make it a bit fuller.
Avatar universal
I took it for 2 weeks. I started losing my hair right away. My hair thinned out in back n still is. Have been off it over 1 week. I have fibormyalgia in all 18 points. Tried lyrica and neurototin before. Please stop taking this bad Drug.
Hope
Avatar universal
I've been on lamictal for years and haven't experienced any hair loss.

Everyone reacts differently to medications. It doesn't make it bad, just a bad medication for some people.
Avatar universal
i have hypothyroid/ had cancer back in 2002 and they took out my thyroid.  wicked thinning hair. i hear lamictal causes it too, so who know what i am in for!  but i want this medication to work for my dysthymia, because i don't want the weight gain or sexual side effects of ssri's.

maybe i will buy a wig one day.  I am okay with the thinning hair except when i have to turn around and write on the chalkboard at school.  LOL
Avatar universal
what were you on anti seizure medication for?

what do you take now and for what diagnosis?
Avatar universal
I take it for bipolar disorder I've been on 200 mgs for a year now , and haven't had any signs of hair loss but I'm also 17 so it could start to affect me so I may not be much help
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.